Hello and thank you for the question.
Answers given are for informational purposes only and are not meant to replace an exam by an in-person.
I am Dr. Sohaib, a practicing Internal Medicine Specialist and i will do my best to help you today.
The allergic reactions due to penicillin vary in severity from very mild to very serious symptoms.
One can have only transient rash, itching, or swelling around the eyes.
On the other hand a person can develop acute anaphylaxis, laryngeal edema, and respiratory arrest.
There is no test to predict how one would respond to the drug.
Therefore, the drug sensitivity test is always done in the hospital settings so that if any severe reaction occurs, it is managed and treated effectively and in time.
Therefore, do not attempt this yourself at home. It can be dangerous and can lead to serious complications.
Hello, thankyou. In that case, why is the drug prescribed to people not having been tested, people on the drug for the first time? Would it be dangerous to do so?
Should penicillin be stopped even in the case of very mild rashes and itching or can these mild reactions be tolerated?
Also, is there usually a drug they administer in hospital to reverse the reaction or would they just monitor and treat the reaction? Such as assisting with breathing if necessary?
Usually the drugs prescribed with out testing are in the oral form (which reduce the chances of severe reactions due to metabolism and slow absorption from the stomach/intestine). For drugs given through IV (intravenous) route, which is usually done in hospital/clinical settings, the drug sensitivity test is always performed by the health care providers.
No, if the allergic reaction is there, the drug is preferably not used.
And yes, there are various drugs to reverse the reactions such as steroids, anti-histamines, and adrenaline etc, depending upon the severity of reaction.
OK thankyou. The last question I have is that I have been on keflex for the past week (20 tablets in total) but now stopped. If my skin infection does not go away, can I resume the course and take perhaps only enough tablets to treat the infection without going through 20 tablets again. So, I might resume after 4 days break and take 6 or 10 tablets and then stop taking it.
If you did not have allergic reaction to Keflex, you are least likely to have the reaction in future as well. But the antibiotics are usually not taken in such a manner (giving breaks and taking again) because it can lead to resistance amongst the micro-organisms against the drug). If Keflex did not help in the past, you would probably need other suitable antibiotic to treat your condition.
I hope this clarifies and answers you.
Kindest Regards XXXXX XXXXX
It was a pleasure assisting you and thank you very much for visiting us.
My goal is to provide you with Excellent Service - if satisfied with the response, Please do not forget to Rate my service.
If you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.